Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 48, NWS Grand Forks, ND

June 18, 2024Richland County, Sargent County, North Dakota; 5 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 18, 2024, 4:27 AM CDT for Richland County, Sargent County, North Dakota; 5 counties in Minnesota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2024, 4:27 AM CDT (09:27 UTC)
Expired
Jun 18, 2024, 5:30 AM CDT
In force
63 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, MN, Grant County, MN, Otter Tail County, MN, Wadena County, MN, Wilkin County, MN, Richland County, ND, Sargent County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 150 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 10:42 PM CDTSevere Thunderstorm WatchSPC7 hr
Jun 18, 2:08 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2024-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2024-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
482 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:51 AM CDT, 36 minutes earlier. Its key messages:

  • Scattered severe thunderstorm chances continue this morning along a line of storms and heavy rain. Impacts from severe storms will diminish after around 8am.
  • Flash flooding remains possible today as a line of storms and moderate rainfall moves slowly eastward across the area.
  • Additional chances for thunderstorms and heavy rain are possible late Thursday through early Saturday.
Area forecast discussion, Jun 18, 3:51 AM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
351 AM CDT Tue Jun 18 2024

.KEY MESSAGES...

- Scattered severe thunderstorm chances continue this morning
  along a line of storms and heavy rain. Impacts from severe
  storms will diminish after around 8am.

- Flash flooding remains possible today as a line of storms and
  moderate rainfall moves slowly eastward across the area.

- Additional chances for thunderstorms and heavy rain are
  possible late Thursday through early Saturday.

&&

.DISCUSSION...
Issued at 350 AM CDT Tue Jun 18 2024

...Synopsis...

Southwest flow continues across the Northern Plains and Upper
Midwest, with deep H5 troughing across the Pacific Northwest and
strong H5 ridging over the Eastern CONUS. Ensemble guidance is
somewhat consistent in weakening the eastern ridge very slowly over
the course of the next week or so; however, the timing of this
weakening will strongly determine what impacts we can expect as we
head into the weekend. There is a continued signal for heavy rain
and perhaps a few strong thunderstorms across a good portion of
southeastern North Dakota and west-central Minnesota as another
shortwave develops later this week.

...Scattered Severe Thunderstorms This Morning...

Severe thunderstorm chances will diminish from west to east this
morning, with most of the risk pushing east of the forecast area by
around 8am. Primary impacts will be in the southern Red River Valley
and west-central/northwest Minnesota, and will include thunderstorm
wind gusts as high as 60 mph.

...Moderate Rain Diminishes Slowly Today...

Periods of moderate rainfall have been following a line of storms
through much of the morning. For the Red River Valley westward, most
shower activity is expected to end by around midday; however, points
east could see moderate rain persist into the middle to late
afternoon hours before pushing off to the east.

...Active Pattern Continues Thursday through Saturday...

After a period of relatively quiet weather Wednesday and early
Thursday, another system is expected to bring additional rain and
thunderstorm chances to the area late this week and into the
weekend. The position of the H5 ridge will ultimately determine how
much moisture will be able to work into the Northern Plains, with
most ensemble members showing the potential for mixing ratios
exceeding 12 g/Kg. If the ridge weakens, we would see lower
potential moisture; however, clusters slightly favor a stronger
ridge, which would allow a more direct moisture fetch out of east
Texas. Current probabilities are highest across southeastern North
Dakota and west-central Minnesota, where there is an 80 percent
chance to see 0.50 inch or more rain late Thursday through early
Saturday. Thunderstorm potential exists; however, there is a large
degree of variability in model sounding output at this time. Most
guidance allows for at least a mention of a few elevated storms
capable of reaching minimal severe limits.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1244 AM CDT Tue Jun 18 2024

Showers and thunderstorms are actively increasing in coverage
with a linear thunderstorm complex starting to organize in
south central to northeast ND, while additional activity is
developing east of this complex. Within parts of the line severe
wind gusts (to 60 mph) may be possible, but those impacts are
uncertain at TAF sites. MVFR stratus is starting to spread
east-northeast, a bit slower than earlier guidance, but is
expected to eventually overspread all of eastern ND and
northwest MN becoming IFR Tuesday morning. Low level wind shear
remains a threat as a strong low level jet continues to build
over the region and strengthen early in the TAF period. Winds
eventually shift to the north-northwest as low pressure pushes
east. Guidance keeps low stratus and gusty winds in place into
Tuesday afternoon even after showers/thunderstorms transition
out of the region, but there is a signal for improvement to VFR
and decreasing winds during the evening period Tuesday.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flood Watch through Wednesday morning for NDZ007-008-014>016-
     024-026>030-038-039-049-052>054.
MN...Flood Watch through Wednesday morning for MNZ001>009-013>017-
     022>024-027>032-040.

&&

DISCUSSION...Lynch
AVIATION...DJR
Hazardous weather outlook, Jun 17, 6:39 PM CDT, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
639 PM CDT Mon Jun 17 2024

NDZ006>008-014-015-054-182345-
Towner-Cavalier-Pembina-Benson-Ramsey-Western Walsh-
639 PM CDT Mon Jun 17 2024

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Tonight

Training showers and thunderstorms will bring the threat for
flash flooding this evening and overnight.

There is a level 1 out of 5 risk for severe thunderstorms for the
Devils Lake Basin and adjacent areas. The main hazards will be
golf ball size hail and a lower risk for 60 mph winds. Flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday...Flooding Risk.
Strong Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ001>008-013>015-022-027-029-030-040-NDZ016-024-026>030-038-039-
049-052-053-182345-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-Pennington-Red Lake-East Polk-
Mahnomen-West Becker-Wilkin-West Otter Tail-Grant-Eastern Walsh-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
639 PM CDT Mon Jun 17 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Training showers and thunderstorms will bring the threat for
flash flooding this evening and overnight.

Isolated to scattered severe thunderstorms are possible this
evening, overnight, and early Tuesday morning.

There is a level 2 out of 5 risk for severe thunderstorms. The
main hazards will be golf ball size hail and a lower risk for 70
mph winds. Flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday...Level 2 out of 5 Severe Thunderstorm Risk. Flooding
Risk.
Thursday and Friday...Flooding Risk. Strong Thunderstorm
Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ009-016-017-023-024-028-031-032-182345-
North Beltrami-North Clearwater-South Beltrami-South Clearwater-
Hubbard-East Becker-East Otter Tail-Wadena-
639 PM CDT Mon Jun 17 2024

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Tonight

Training showers and thunderstorms will bring the threat for
flash flooding across the region through Monday and Tuesday.

Isolated to scattered severe thunderstorms are possible overnight
and Tuesday morning.

There is a level 2 out of 5 risk for severe thunderstorms. The
main hazards will be ping pong ball size hail and a lower risk
for 60 mph winds. Flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday...Level 2 out of 5 Severe Thunderstorm Risk.
Flooding Risk.
Thursday and Friday...Flooding Risk.
Strong Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Local storm report, Jun 18, 2:23 AM CDT, 2 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
223 AM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 AM     Tstm Wnd Gst     Englevale               46.40N 97.91W
06/18/2024  M67 MPH          Ransom             ND   Public

            Public reported reported 67.3 mph wind gust
            off their weather station and shingles have
            been blown off the roof.

&&

MM
Local storm report, Jun 18, 2:34 AM CDT, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
234 AM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 AM     Tstm Wnd Dmg     Hillsboro               47.40N 97.06W
06/18/2024                   Traill             ND   Broadcast Media

            Media Broadcaster reported Broken branches
            of 5" inches in Hillsboro.

&&
Local storm report, Jun 18, 2:51 AM CDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
251 AM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     Hail             Litchville              46.66N 98.19W
06/18/2024  M1.00 Inch       Barnes             ND   Broadcast Media

            Media Broadcaster received a report of
            Quarter sized hail in litchville,ND.

&&
Local storm report, Jun 18, 3:10 AM CDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
310 AM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 AM     Tstm Wnd Gst     Ada                     47.30N 96.51W
06/18/2024  M67 MPH          Norman             MN   Mesonet

            Measured gust at Ada MN NDAWN 10 ft sensor.

&&
Local storm report, Jun 18, 3:43 AM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
343 AM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     Tstm Wnd Gst     Moorhead                46.86N 96.76W
06/18/2024  M60 MPH          Clay               MN   Broadcast Media

            Media broadcaster reports 50-60mph winds in
            Moorehead.

&&
Local storm report, Jun 18, 3:58 AM CDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
358 AM CDT Tue Jun 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 AM     Tstm Wnd Dmg     10 N Moorhead           47.01N 96.76W
06/18/2024                   Clay               MN   Broadcast Media

            Media Broadcaster recieved a report for 7
            inch branches snapped in rural portion of
            the Oakport Township.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 12:30 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Ramsey, Steele, Walsh45 min
Jun 18, 1:00 AM CDTSpecial Weather StatementFGFBarnes, Griggs, Steele30 min
Jun 18, 1:10 AM CDTSevere Thunderstorm WarningFGFGrand Forks50 min
Jun 18, 1:23 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele, Traill52 min
Jun 18, 1:54 AM CDTSevere Thunderstorm WarningFGFGrand Forks51 min
Jun 18, 2:07 AM CDTSevere Thunderstorm Warning Destructive damage threatFGFCass, Steele, Traill23 min
Jun 18, 2:11 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBarnes, Cass, Ransom, Richland, Sargent49 min
Jun 18, 2:22 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFCass, Steele, Traill38 min
Jun 18, 2:50 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Richland, Sargent, Traill40 min
Jun 18, 2:58 AM CDTAreal Flood AdvisoryFGFGrand Forks6 hr
Jun 18, 3:24 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFCass66 min
Jun 18, 3:25 AM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent65 min
Jun 18, 2:42 AM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk, Red Lake63 min
Jun 18, 3:19 AM CDTFlash Flood WarningFGFPolk6 hr
Jun 18, 4:20 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBecker, Beltrami, Clay, Clearwater, Hubbard, Mahnomen and 3 more55 min
Jun 18, 5:14 AM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Hubbard, Otter Tail, Wadena31 min
Jun 18, 10:44 AM CDTRiver Flood WatchFGFMarshall23 hr
Jun 18, 10:44 AM CDTRiver Flood WatchFGFPolk19 hr
Jun 18, 1:41 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard43 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.